Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Las Vegas, NV

August 3, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2005, 2:04 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 2:04 PM PDT (21:04 UTC)
Expired
Aug 3, 2005, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 131 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:42 PM PDTFLASH FLOOD10 N Yucca Valley, CAFLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS. FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS AND FREQUENT LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4275 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 032107
FFWVEF
CAC071-040000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 500 PM PDT

* AT 200 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN
  IN THE YUCCA VALLEY AREA. THE STORMS ARE MOVING VERY SLOWLY
  TOWARD THE SOUTHWEST.

* LOCATIONS IN THE WARNING INCLUDE YUCCA VALLEY...JOSHUA TREE...
  AND TWENTYNINE PALMS..

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF AREA
WASHES...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS 
WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO 
TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A 
FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3405 11654 3405 11587 3425 11593 3428 11645

$$

RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:10 AM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 10:10 AM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT WED AUG 3 2005

.SYNOPSIS...HIGH PRESSURE TO THE EAST OF THE SOUTHERN GREAT BASIN
AND MOHAVE DESERT WILL CONTINUE TO KEEP MOIST AND UNSTABLE
CONDITIONS ACROSS THE REGION. THIS WILL RESULT IN SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA INTO THE END OF
THE WEEK.
&&

.UPDATE...THUNDERSTORMS FROM LAST NIGHTS STORMS PRODUCED A FAIRLY
WIDE AREA OF DEBRIS CLOUDS OVER MOHAVE/EASTERN SAN BERNARDINO/CLARK
COUNTIES THIS MORNING. CLOUDS DISSIPATING ATTM...HOWEVER INITIAL
HEATING TEMPERED THUS WILL LIKELY DELAY ONSET OF THUNDERSTORMS UNTIL
LATER IN THE AFTERNOON THIS AREA. DRY LINE STILL SEEN ON WATER VAPOR
FROM CENTRAL SAN BERNARDINO COUNTY/SOUTHERN NYE AND THEN ACROSS
CENTRAL LINCOLN COUNTY AND WILL LIKELY BE FOCUS FOR INITIAL
CONVECTION. ONCE AGAIN WILL NEED TO WATCH OUTFLOW BOUNDARIES AFTER
CONVECTION STARTS AND MONITOR THROUGH THE DAY. OVERALL CURRENT
FORECAST ON TRACK...THUS NO NEED FOR UPDATES ATTM.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON ACROSS MAINLY THE
PEACH SPRING/MORMON MESA CORRIDOR AND THEN ACROSS DAGGETT APPROACH
DURING THE LATE AFTERNOON/EVENING. POSSIBLE ACTIVITY IN THE KLAS
VALLEY WITH OUTFLOW BOUNDARIES MAY CAUSE ERRATIC WINDS THROUGH 06Z.
&&

.PREV DISCUSSION...347 AM PDT...SEVERAL THINGS HAPPENED OVERNIGHT
ALONG THE SOUTHWESTERN CWA. TWO COLLIDING OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION SET OFF SCATTERED THUNDERSTORMS OVER CLARK COUNTY
FROM HENDERSON EAST THROUGH THE LAKE MEAD RECREATION AREA. THIS
PRODUCED A SPECTACULAR LIGHTNING SHOW AND HEAVY RAIN THAT CAUSED
SOME MINOR FLOODING IN HENDERSON/BOULDER CITY AND THE LAKE MEAD AREA
WHERE UPWARDS OF .75 INCHES FELL. FURTHER SOUTH...A LARGE MCS FORMED
OVER SOUTHCENTRAL ARIZONA AND MOVED TO THE NORTHWEST PRODUCING
STRONG WIND GUSTS AND HEAVY RAIN IN THE LAKE HAVASU AREA. AS OF 3
AM...SCATTERED THUNDERSTORMS ARE STILL FIRING IN EXTREME SOUTHERN
CLARK...EASTERN SAN BERNARDINO AND WESTERN MOHAVE COUNTIES.

THE EXTENSIVE CLOUD COVER GENERATED BY THE LINGERING THUNDERSTORM
ACTIVITY WILL SUPPRESS TEMPERATURES FOR A WHILE TODAY FOR AREAS
MAINLY SOUTH AND EAST OF THE LAS VEGAS VALLEY. ANOTHER CONCERN TODAY
WILL BE WHERE BOUNDARIES FROM THE MCS AND OTHER CONVECTION END UP.
THIS COULD PROVIDE A MECHANISM FOR STORMS FIRING TODAY. ON THE
LARGER SCALE...A SHORTWAVE MOVING ACROSS THE NORTHERN U.S. WILL
SUPPRESS AND WEAKEN THE HIGH PRESSURE AREA THAT HAS BEEN DOMINANT
OVER THE FOUR CORNERS REGION FOR THE PAST SEVERAL DAYS. AS THIS
TROUGH MOVES EAST...THE HIGH ELONGATES AND STRETCHES ACROSS THE
SOUTHWESTERN HALF OF THE COUNTRY THROUGH THURSDAY. IT EVENTUALLY
RE-ESTABLISHES ITSELF OVER NEVADA BY THE WEEKEND AND STRENGTHENS.
MODELS CONTINUE TO SHOW A MOIST AND UNSTABLE AIRMASS ACROSS THE
SOUTHERN HALF OF THE CWA THROUGH THE NEXT SEVEN DAYS AND WILL LIKELY
SEE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON IN THIS
REGION. THE WESTERN PARTS OF THE FORECAST AREA SHOULD REMAIN ON THE
DRY SIDE THROUGH THURSDAY BUT AS THE HIGH SETTLES OVER WESTCENTRAL
NEVADA BY THE WEEKEND...THE MOISTURE AND INSTABILITY COULD RETURN TO
THIS AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/SALMEN
Hazardous weather outlook, Aug 3, 8:46 AM PDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT WED AUG 3 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-041540-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
846 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...WEDNESDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A
LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO DESERT ROCK
NEVADA AND THEN TO NORTHERN LINCOLN COUNTY. SOME OF THE STORMS WILL
LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY
RAIN...WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:07 AM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Aug 3, 2:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Aug 3, 2:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.